Missouri, 2009Lightning Strike in Missouri, July 11, 2009
July 11, 2009 · NWS PAH · 1 event in 1 county or zone
Thunderstorms developed in a southerly flow of moist and unstable air in advance of a cold front over south central Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in a southerly flow of moist and unstable air in advance of a cold front over south central Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 11, 7:22 PM CST, 55 minutes earlier.
Area forecast discussion, Jul 11, 7:22 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
822 PM CDT SAT JUL 11 2009
.UPDATE...
UPDATED AVN SECTION
&&
.AVIATION...
SIGNIFICANT CONVERGENCE ZONE ALONG A LOW LEVEL BOUNDARY CREATED FUEL
FOR BIG TSTMS IN PARTS OF SERN MO. THIS CLUSTER OF SHWRS/TSTMS
SHOULD GRADUALLY DIMINISH IN STRENGTH AS IT MOVES SE BECAUSE OF LOSS
OF HEATING...AND MAY MISS THE KCGI TERMINAL ALTOGETHER THIS EVE.
ELSEWHERE ACROSS SERN MO...MANY AIRPORTS WILL HAVE A FEW HOURS OF
LIGHT TO MODERATE RAIN. LATEST GUIDANCE SUGGESTS THAT AS HIGH SFC
PRESSURE MOVES IN OVNGT... THERE WILL BE LITTLE CHC OF PCPN MOST OF
THE DAY ON SUNDAY.
&&
.PREVIOUS DISCUSSION.../ISSUED 328 PM CDT SAT JUL 11 2009/
DISCUSSION...
THE MAIN FORECAST CHALLENGES FOR THIS FORECAST PACKAGE WILL BE
MOSTLY IN THE SHORT TERM PERIOD /TONIGHT THROUGH MONDAY/. THE
BIGGEST CONCERN WILL BE THE AMOUNT/ORIENTATION/DURATION OF
PRECIPITATION THROUGH SUNDAY NIGHT ACROSS THE WFO PAH FORECAST
AREA. SECONDARY IMPORTANCE WILL BE THE AFFECT OF THE PRECIPITATION
ON CLOUDS...WINDS...AND ESPECIALLY TEMPERATURES AND DEWPOINTS.
WITH THE UPPER RIDGE STILL CENTERED OVER WESTERN OKLAHOMA AND
NORTHERN TEXAS...PERIODIC SHORTWAVES WILL CONTINUE TO MOVE
SOUTHEASTWARD ACROSS THE WFO PAH FORECAST AREA THROUGH THE
WEEKEND. GIVEN THE TIMING ON THE 12KM NAM-WRF GUIDANCE...WE COULD
LIKELY SEE A SHORTWAVE MOVING THROUGH ON AVERAGE EVERY 6-9
HOURS...WITH PRECIPITATION ASSOCIATED WITH THESE FEATURES LASTING
4-5 HOURS AT A TIME ACROSS THE FORECAST AREA. EXACT TIMING WILL BE
A PROBLEM...SINCE MESOSCALE BOUNDARY FACTORS AND DIURNAL
CONSIDERATIONS /SUNSHINE DURING THE DAYTIME OR DIFFERENTIAL
MOISTURE AND TEMPERATURE DISCONTINUITIES AT NIGHT/ WILL ADJUST THE
ZONE OF MAXIMUM PRECIPITATION ACCUMULATION AS MUCH AS 25-40 MILES
IN A NORTHEAST TO SOUTHWEST AXIS.
GOES SOUNDER DERIVED PRECIPITABLE WATER IMAGERY STILL SHOWS AND
UN-INTERRUPTED PLUME OF 1.75 TO 2.10 INCHES OF WATER MOVING UP
FROM THE GULF OF MEXICO THROUGH THE WFO PAH FORECAST AREA. UPPER
LEVEL WINDS FROM AREA PROFILERS /NAMELY THE BLOOMFIELD MO AND
WINCHESTER IL SITES/ INDICATED A GRADIENT OF NEARLY UNIDIRECTIONAL
WNWLY WINDS FROM SOUTH TO NORTH RANGING FROM 45-65 KNOTS ABOVE 400
MB...WITH 25-45 KNOT WINDS FROM 700-400 MB. BELOW 700 MB...WINDS
ARE BACKING AND VEERING BETWEEN SOUTH/SOUTHWEST WITH THE
APPROACH/PASSAGE/DEPARTURE OF EACH SHORTWAVE THROUGH THE WFO PAH
FORECAST AREA.
FOR THE LOCAL AREA...THIS WILL LEAD TO REGENERATION OF
PRECIPITATION BACK INTO THE AREA FROM WEST TO EAST...WITH
PROGRESSIVE BACK-BUILDING OF THE SHOWERS AND THUNDERSTORMS ALONG
THE LOW LEVEL CONVERGENT BOUNDARY...WHICH MOST LIKELY WILL BE
FOUND ACROSS SOUTHEAST MISSOURI/EXTREME SOUTHERN ILLINOIS AND NEAR
THE LAND BETWEEN THE LAKES AREA.
IN DISCUSSION WITH SERVICE HYDROLOGIST...DECISION WAS MADE TO HOLD
OFF WITH RESPECT TO ANY FLASH FLOOD WATCH. HOWEVER...THE
ANTECEDENT RAINFALL THAT HAS OCCURRED WILL LEAD TO LOWER FLASH
FLOOD GUIDANCE VALUES...ESPECIALLY ACROSS SOUTHERN ILLINOIS AND
INTO THE PENNYRILE OF WEST KENTUCKY. FOR NOW...MY AREA OF BIGGEST
CONCERN FOR FUTURE LOCALIZE FLOODING THIS WEEKEND /BESIDES THE
AREA OF RECENT FLOODING THIS MORNING/ WILL BE FROM TAMAROA
ILLINOIS AND PERRYVILLE MISSOURI...SOUTHEASTWARD TO GREENVILLE AND
MURRAY KENTUCKY. PLAN TO HIGHLIGHT LOCALIZED FLOODING HAZARD IN
HAZARDOUS WEATHER OUTLOOK.
FROM MONDAY THROUGH WEDNESDAY...AS THE UPPER RIDGE BECOMES
SUPPRESSED SOUTHWESTWARD...THE ZONE OF LIGHT WILL BE TIGHTENED AND
REDUCED IN SIZE AND DRIER AIR MOVES INTO THE REGION FROM THE
NORTHEAST.
AS PREVIOUSLY DISCUSSED IN FRIDAYS DISCUSSION...THE UPPER FLOW
BECOMES ZONAL ON WEDNESDAY...WITH A LOW AMPLITUDE/BUT SHARP
SHORTWAVE MOVES THROUGH THE UPPER MIDWEST. THIS WILL DEVELOP AND
MOVE ANOTHER COLD FRONT SOUTHWARD THROUGH THE AREA WEDNESDAY NIGHT
INTO THURSDAY. BEYOND THURSDAY...A DOMINANT SURFACE RIDGE WILL
MOVE SOUTH ACROSS THE WFO PAH FORECAST AREA...LEADING TO DRY AIR
INTRUSION. AT THIS TIME...PLAN TO KEEP FORECAST DRY FROM THURSDAY
ONWARD THROUGH NEXT WEEKEND.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
AVIATION...DB
SHORT/LONG TERM...SMITH
Hazardous weather outlook, Jul 11, 3:59 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT SAT JUL 11 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
459 PM CDT SAT JUL 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A CHANCE OF THUNDERSTORMS IS FORECAST TONIGHT. HOWEVER...ANY STORMS THAT
DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. HEAVY RAIN WILL BE THE
PRIMARY WEATHER HAZARD...WHICH COULD PRODUCE LOCALIZED FLOODING.
ANY STORMS THAT OCCUR WILL STILL BE CAPABLE OF PRODUCING FREQUENT
AND DEADLY LIGHTNING...SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE SUNDAY AND
SUNDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA.
DEPENDING ON WHERE AN INITIAL CLUSTER OF THUNDERSTORMS CAN DEVELOP
ON SUNDAY...ISOLATED SUPERCELLS MAY FORM...PRODUCING DAMAGING
WIND GUSTS AND HAIL AS THE PRIMARY WEATHER HAZARDS. BASED ON
CURRENT NUMERICAL MODEL INFORMATION...THE BEST CHANCE FOR DAMAGING
WIND OR HAIL POTENTIAL WILL BE WITH THUNDERSTORMS THAT DEVELOP
OVER SOUTHEAST MISSOURI...THE PURCHASE AREA OF WEST KENTUCKY AND
THE EXTREME SOUTHERN TIP OF ILLINOIS SUNDAY AFTERNOON AND EVENING.
BEYOND THE INITIAL THUNDERSTORM ACTIVITY...TORRENTIAL RAINFALL...CAPABLE
OF CAUSING LOCALIZED FLOODING AND FREQUENT LIGHTNING WILL BE THE
PRIMARY WEATHER HAZARDS. HEAVY RAIN...IN EXCESS OF AN INCH AN
HOUR...WILL BE MOST LIKELY ACROSS SOUTHERN ILLINOIS AND THE
PENNYRILE REGION OF WEST KENTUCKY ON SUNDAY.
A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH EARLY
THURSDAY...A FEW OF THESE STORMS COULD PRODUCE LOCALLY DAMAGING
WINDS. HOWEVER...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
MORE HUMID CONDITIONS WILL RETURN BRIEFLY NEXT TUESDAY AND WEDNESDAY.
AFTERNOON HEAT INDEX READINGS ARE LIKELY TO RISE INTO THE 100 TO
105 DEGREE RANGE DURING THIS TIME PERIOD.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF HEAVY RAIN...STREET FLOODING OR ROAD CLOSURES ARE
ENCOURAGED OVER THE WEEKEND.
OTHERWISE...SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.
SMITH
Lightning, Cape Girardeau
- When
- July 11, 8:17 PM CST
- Where
- Cape Girardeau County, 1.59 mi NW of Cape Girardeau
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.319, -89.546
Lightning struck the building that houses control equipment at an electrical substation. Power was interrupted for about 3,600 customers for two to three hours.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flood in Florida, July 11, 2009$4.0 million · 1 event
- Flash Flood and Hail in Missouri, July 11 to 12, 2009$224,000 · 2.5 in hail · 24 events
- Tornado and Hail in North Dakota, July 11 to 12, 2009$135,000 · EF0 · 11 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail in Wisconsin, July 11, 2009$125,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176868.